COVID-19 vaccination causes urticaria exacerbations in only a small percentage (about 9%) of patients with chronic urticaria (CU), according to study findings published in the Journal of Allergy and Clinical Immunology.
Researchers assessed patients with CU to determine the frequency and risk factors for CU exacerbations following COVID-19-vaccination, as well as adverse reactions to the vaccine in these patients.
The COVAC-CU study, an international, observational study of the Urticaria Center of Reference and Excellence (UCARE) network, enrolled adults with chronic spontaneous urticaria (CSU), chronic inducible urticaria (CIndU), or both, who were vaccinated with at least 1 dose of any COVID-19 vaccine. The study period was August 2021 through March 2022.
Study participants completed the COVAC-CU questionnaire, which included questions regarding the COVID-19 vaccine and their reactions to it, including urticaria exacerbation and severe allergic reactions such as anaphylaxis. Bivariate analysis and multivariable analysis were used to determine risk factors for CU exacerbation.
The COVAC-CU questionnaire was administered to patients from 50 UCAREs in 26 countries. The analysis included 2769 patients with CU; of those, 70.9% had CSU, 12.2% had CIndU, and 16.9% had both. Participants’ median age was 43.7 years (range 18-91), and 71.7% were female. About 90% of participants received at least 2 COVID-19 vaccine doses.
COVID-19 vaccination causes urticaria exacerbations in only a minority of chronic urticaria patients, systemic reactions are rare, and the frequency of common patient-reported adverse events is not higher than in clinical trials.
Complete control of CU among patients before the first through fourth vaccinations ranged from 54.8% to 61.5%, respectively, and 84.2% to 100% of patients received urticaria treatment before all vaccine doses.
The participants had a total of 5877 vaccine doses, which were associated with a total of 527 CU exacerbations (527/5877; 9%) that occurred in 456 participants. CU exacerbation occurred in 8% (223/2769) of participants after the 1st dose, 9.6% (234/2445) after the second dose, 11% (70/637) after the third dose, and none of 26 patients after the fourth dose. CU exacerbation most frequently occurred less than 48 hours after vaccination (for 59.2% of vaccinations).
The CU exacerbation incidence was lower in patients who had no premedication and were not on omalizumab or glucocorticosteroids vs in all other patients (9.6% vs 13.6%; P <.001).
Multivariable logistic regression analyses identified 6 risk factors for CU exacerbation after COVID-19 vaccination: female sex (adjusted odds ratio [aOR], 1.9; 95% CI, 1.3-2.7; P <.001), disease duration less than 24 months (aOR 2.2; 95% CI, 1.4-3.2; P <.001), having CSU (vs CIndU) (aOR 2.3; 95% CI, 1.3-4.0; P =.005), adenovirus viral vector (AVV) vaccine (aOR 1.8; 95% CI, 1.3-2.7; P =.002), non-steroidal anti-inflammatory drugs/aspirin intolerance (aOR 1.4; 95% CI, 1.0-2.0; P =.038), and being concerned about getting vaccinated (aOR 1.7; 95% CI, 1.2-2.2; P =.001). Omalizumab treatment and Latino/Hispanic ethnicity were associated with a lower risk.
Vaccine-related side effects occurred in 43.5%, 44.7%, 45.4%, and 33.3% of patients after the first through fourth dose, respectively. CU exacerbations lasted for a maximum of a few days in 46% of patients, 24.3% were affected for a few weeks, and 22.9% were affected for a few months.
About 73% of the 223 patients with a CU exacerbation after the first vaccination dose received at least 1 subsequent dose; of those, 53.4% (87 of 163) had a CU exacerbation after the second dose. In contrast, among the 2282 participants who did not have a CU exacerbation after the first vaccine dose, the rate of CU exacerbations after the second dose was 5.5% (P <.001).
Limitations include the absence of information obtained with established patient-reported outcome measures and the fact that urticaria is a fluctuating disease. Other potential limitations are variability in administration, lack of validation, and the translation of the questionnaire into multiple languages.
“COVID-19 vaccination causes urticaria exacerbations in only a minority of chronic urticaria patients, systemic reactions are rare, and the frequency of common patient-reported adverse events is not higher than in clinical trials,” stated the investigators.
Disclosure: Some of the study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.